My mother-in-law recently had her arm swell 3 times the normal size. Could this be from her previous stroke?

Follow
Share

Dec 17th my MIL suffered her 4th stroke ( 1st in 2009, 2nd 2010, 3rd 2012 50 -100+ TIA's to many for the doctors to count) 3 days ago while in rehad her left leg, arm swelled to 3 times normal size, right leg 2 times normal size. Staff seems to just blow it off what on earth other than retaining water from staff lack of giving water pills (low dose spirolactone) could cause this? Her previous strokes left her with some weakness this one pretty much wiped out her left side except her face. On top of this she has dementia and has been sundowning off and on for the last 6 monthes but also has had 9 unrinary tracks back to back.. at wits end here.

This question has been closed for answers. Ask a New Question.
14

Answers

Show:
Wow, you know how to handle the Hoyer lift, that is huge! Kudos!
Helpful Answer (0)
Report

No the Doctor did not order hospice, the nurses from home health care and her primary doctor have suggested pallative care. The rehab stopped her meds, her primary is trying to get them sorted and correct again. Basically rehab dropped the ball. We now have her set up in the living room, 1/2 the room devoted to her, other half for visitors. On another note she's alot stronger than we thought woke up to her naked, wet from head to toes, legs thru bed rails, both legs ( remember left side does not work) screaming she was in pain.... gloved and gowned up, washed her in bed, changed her, lifted her with the lift cleaned the bed, replaced bedding she was asleep before I had her lowered.
Helpful Answer (1)
Report

Yes, agree with pamstegma, sounds like a hospice protocol especially if they have stopped all her medications. Is that what you have been told, as you alluded to "they " have suggested palliative care. Ask her doctor if he ordered Hospice or read the paperwork she was sent home with.
Try to keep her toileting confined to one bathroom if you/she has access to one. VRE has certain precautions. Make sure you wear gloves, wash your hands and have plenty of antibacterial gel around in pumps for easy use for infection control. Bleach is required to clean surfaces as well.
Good luck to you, my dear.
Helpful Answer (0)
Report

It sounds like she is already on a hospice protocol, that the VRE (vancomycin resistant enterococci) has taken over. You are looking at a short time frame at home. Yes gloves and gowns and maybe think about an exhaust fan in her room to keep the airspace negative. UV sanitizing lights at the doorway. Protect yourself. Protect visitors.
Helpful Answer (0)
Report

Well after extensive stay at the hospital rehab she is home as of last thursday.......Rehab took her off all her antipsycotics, most of her BP meds, her potassium, water pills and tried to call in IV wafararin for home use.. Sent her home with VRE no antibiotics, so gloves and gown for all care when we are handling her. To say the least not real thrilled with the rehab. She's sundowning starting at 1pm now, left side pretty much gone strength wise, 3 nurse visits just since friday they are suggesting palative care now.
Helpful Answer (0)
Report

I would want a vascular surgeon called in. If they have not found the cause, they have not done the right testing. Unresolved vasculitis can lead to more strokes.
Helpful Answer (3)
Report

She is being seen by a cardiologist, she is in the hospital (rehab) still. She had the 4th stroke Dec 17th 2016, and is having cat scans done weekly since and yes they have ultrasounded arm, chest and leg.
Helpful Answer (0)
Report

Lymphedema, Perepheral Vascular Disease, Kidney and Heart Failure, can all cause swelling in the extremities, and also DVT. She definitely needs to be seen by a Cardiologist.
Is she laying on one side, and lot? Or, hanging her legs a lot, while sitting in a wheelchair or other chair?

Are you Certain, she hasn't had a fall?

A DVT needs to be ruled out! And If/When it is, then there are massage techniques that can help with the swelling, in addition to wrapping the affected limbs from the hand or foot upwards, loosely, BUT SHE MUST BE SEEN BY THE CARDIOLOGIST FIRST, before any of these type things should be tried!!!

Is she Short of Breath? Is there any redness, suggestive of Vasculitis, DVT, and cellulitis? Is there any pain along with the symptoms in the affected extremities? Has she had a Headache, suggesting a stroke, or TIA, these questions all need to be asked of the Cardiologist, and normally, they do ultrasound type tests, to rule out a blockage!
I don't know the age of you MIL, or what her DNR status is, or other physical symptoms, life expectancy and such, but if you are wanting her to have the very best chance at living beyond such symptoms, I would be Very Persistent in getting her Acute Care, as in 911!
Helpful Answer (4)
Report

I would suspect one of a few things -- kidney failure or vascular disease are two of the things. I hope you can find out what causes it soon.
Helpful Answer (1)
Report

Well it's 3 days later, arm and leg still swollen.. talked to doctors, nurses, ect. Yet another UTI..
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions